Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 85, NWS Milwaukee, WI

July 21, 2004Kenosha County, Racine County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 21, 2004, 2:05 PM CDT for Kenosha County, Racine County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2004, 2:05 PM CDT (19:05 UTC)
Expired
Jul 21, 2004, 2:30 PM CDT
In force
25 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Kenosha County, WI, Racine County, WI

The radar

The Milwaukee radar (KMKX), 63 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 211905
SVRMKX
WIC059-101-211930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
205 PM CDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RACINE COUNTY IN SOUTHEAST WISCONSIN
  KENOSHA COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 230 PM CDT

* AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES NORTHWEST OF WIND POINT TO 6 MILES SOUTHEAST OF
  PADDOCK LAKE...OR ALONG A LINE EXTENDING FROM SOUTH OF OAK CREEK TO
  ANTIOCH...AND MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WIND POINT....RACINE....PLEASANT PRAIRIE. AND KENOSHA BY 210 PM
  CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4283 8802 4250 8816 4246 8758 4283 8760

$$

GEHRING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:00 PM CDT, 5 minutes earlier.

Area forecast discussion, Jul 21, 2:00 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT WED JUL 21 2004

.DISCUSSION...FORECAST FOCUS ON QUIET WEATHER.

ALL MODELS SHOW DRY PATTERN THROUGH WEEKEND AND NEXT WEEK AS LARGE
HIGH DOMINATES THE WEATHER WITH VERY DRY STABLE AIR AND LITTLE LIFT.

ONLY POSSIBLE CHANCE OF PRECIPITATION WILL BE ON TUESDAY AS LARGE
UPPER LOW MOVES SLOWLY EAST THROUGH SOUTHERN WISCONSIN. BUT LACK OF
ANY REAL DEEP MOISTURE WILL BE LIMITING FACTOR...SO LEFT OUT ANY
MENTION OF PRECIPITATION IN THE GRIDS.

NEXT BEST CHANCE FOR RAIN WILL BE NEXT FRIDAY AS THE HIGH SHIFTS
EAST AND A COLD FRONT APPROACHES FROM THE NORTHERN PLAINS.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE

EISE
Hazardous weather outlook, Jul 21, 1:03 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
103 PM CDT WED JUL 21 2004

WIZ046-047-051-052-056>060-062>072-221000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
103 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING. BANDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO TRAVERSE WEST TO EAST ACROSS SOUTHERN WISCONSIN. CLOUD COVER HAS
LIMITED THE INSTABILITY...SO ONLY AN ISOLATED SEVEVE THUNDERSTORM IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THIS IS A CHANCE OF SHOWERS AND THUNDERSTORMS ON THURSDAY AHEAD OF A
COLD FRONT. THE STORMS WILL STAY BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

GEHRING

In the hours before

Local storm report, Jul 21, 8:15 AM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
815 AM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     COBB                    42.97N 90.33W
07/21/2004                   IOWA               WI   LAW ENFORCEMENT

            TREES DOWN NEAR COBB.

0720 AM     TSTM WND DMG     1 N LINDEN              42.93N 90.27W
07/21/2004                   IOWA               WI   LAW ENFORCEMENT

            SIDING...TREES AND POWER POLE DOWN NORTH OF LINDEN.

&&

WOOD
Special weather statement, Jul 21, 8:24 AM CDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
824 AM CDT WED JUL 21 2004

WIZ046-047-051-052-056>060-062>072-211400-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
824 AM CDT WED JUL 21 2004

A LINE OF STRONG THUNDERSTORMS ALONG A PORTAGE TO MADISON TO JUDA
LINE WILL CONTINUE MOVING TO THE EAST AT AROUND 40 MPH. THESE STORMS
SHOULD REACH A BEAVER DAM TO WATERTOWN TO AFTON LINE BY 9 AM.

THE MOST SEVERE THUNDERSTORMS AFFECTING COLUMBIA...DANE...
AND GREEN COUNTIES HAVE TO POTENTIAL TO PRODUCE STRONG GUSTY WINDS UP
TO 60 MPH AND BRIEF HEAVY DOWNPOURS WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR.

ELSEWHERE ACROSS SOUTHERN WISCONSIN SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED THROUGHOUT THE MORNING HOURS.

HANSING
Local storm report, Jul 21, 8:36 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
836 AM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 AM     TSTM WND DMG     MOUNT HOREB             43.01N 89.73W
07/21/2004                   DANE               WI   LAW ENFORCEMENT

            A FEW TREES DOWN IN MOUNT HOREB.

&&

WOOD
Local storm report, Jul 21, 9:11 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
911 AM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     COBB                    42.97N 90.33W
07/21/2004                   IOWA               WI   LAW ENFORCEMENT

            TREES DOWN NEAR COBB.

0720 AM     TSTM WND DMG     1 N LINDEN              42.93N 90.27W
07/21/2004                   IOWA               WI   LAW ENFORCEMENT

            SIDING...TREES AND POWER POLE DOWN NORTH OF LINDEN.

0730 AM     TSTM WND DMG     1 E MINERAL POINT       42.86N 90.16W
07/21/2004                   IOWA               WI   LAW ENFORCEMENT

            TREES DOWN EAST OF MINERAL POINT.

0805 AM     TSTM WND DMG     MOUNT HOREB             43.01N 89.73W
07/21/2004                   DANE               WI   LAW ENFORCEMENT

            A FEW TREES DOWN IN MOUNT HOREB.

&&

WOOD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:26 AM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa, Lafayette64 min
Jul 21, 7:30 AM CDTSevere Thunderstorm WarningMKXSauk45 min
Jul 21, 7:47 AM CDTSevere Thunderstorm WarningMKXColumbia58 min
Jul 21, 1:39 PM CDTSpecial Marine WarningMKX96 min
Jul 21, 1:39 PM CDTSpecial Marine WarningMKX96 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.